Journal of Intensive and Critical Care Nursing

All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.
Reach Us +44-7360-538437

Short Communication - Journal of Intensive and Critical Care Nursing (2022) Volume 5, Issue 4

Frequency of adverse drug effects appears superficially to be higher in intensive care units and emergency

Amir Hussain*

School of Nursing and Midwifery, Tehran University of Medical Sciences, Tehran, Iran

*Corresponding Author:
Amir Hussain
School of Nursing and Midwifery
Tehran University of Medical Sciences, Tehran, Iran
E-mail: [email protected]

Received: 20-Jul-2022, Manuscript No. AAICCN-22-78243; Editor assigned: 22-Jul-2022, PreQC No. AAICCN-22-78243 (PQ); Reviewed: 29-Jul-2022, QC No AAICCN-22-78243; Revised: 15-Aug-2022, Manuscript No. AAICCN-22-78243(R); Published: 18-Aug-2022, DOI:10.35841/aaiccn-5.4.120

Citation: Hussain A. Frequency of adverse drug effects appears superficially to be higher in intensive care units and emergency. J Intensive Crit Care Nurs. 2022;5(4):120

Keywords

Intensive care units, Emergency care units, ICU, Adverse drug effects, Nursing.

Visit for more related articles at Journal of Intensive and Critical Care Nursing

Abstract

The occurrence of severe or fatal adverse drug reactions is extremely low (usually 1 in 1000) and may go undetected during clinical trials, which are not normally powered to detect low-incidence ADRs. As a result, many ADRs may not be recognised until after a medicine has been introduced to the general public and is widely used. Generally speaking an adverse drug event (ADE) occurs when a medication causes harm. Older folks (65 and above) attend emergency departments nearly 450,000 times every year, more than twice as frequently as younger people. Although allergic reactions are the most common form of antibiotic-associated adverse medication event, avoiding unnecessary antibiotic use is the greatest method to limit the risk of antibiotic-related adverse drug events.

Introduction

An adverse drug reaction is defined as "an appreciably harmful or unpleasant reaction caused by an intervention related to the use of a medicinal product, which predicts hazard from future administration and necessitates prevention or specific treatment, or a change in the dosage regimen, or withdrawal of the product." Currently, such reactions are described using WHO's Adverse Reaction Terminology, which will eventually become a part of the International Classification of Diseases. Adverse medication reactions (with mnemonics) are categorised into six types: dose-related (Augmented), non-dose-related (Bizarre), dose-related and time-related (Chronic), time-related (Delayed), withdrawal (End of use), and therapy failure (Failure) [1].

Timing, disease pattern, investigation results, and challenge can all aid in attributing causality to a suspected adverse medication reaction. If possible, management involves drug discontinuation and particular treatment of the drug's side effects. Adverse medication responses should be reported if they are suspected. Surveillance methods can detect reactions and establish relationships [1].

The goal of this review was to evaluate the degree of adverse drug reactions (ADRs) under-reporting to spontaneous reporting systems and to look into if there are differences between different categories of ADRs. A comprehensive review of the literature was conducted to identify research that provided a numerical estimate of under-reporting. This systematic analysis demonstrates that ADRs, including major or severe ADRs, are significantly and widely underreported to spontaneous reporting systems. More research is needed to assess the impact of under-reporting on public health decisions, as well as the effects of initiatives to improve reporting, such as internet reporting, pharmacist/nurse reporting, and direct patient reporting, as well as improved healthcare professional education and training [2].

Medication-related adverse events are a major cause of hospitalizations and mortality in primary care. Bad events can occur as a result of persons experiencing adverse drug reactions (which are usually unpreventable) or as a result of medication errors. To compare the effectiveness of professional, organisational, and structural interventions to standard care in reducing preventable prescription errors made by primary care providers that result in hospitalizations, emergency department visits, and mortality in adults [3].

Receiving information regarding treatment-related side effects is a top goal for chemotherapy patients. Infusion nurses are normally responsible for teaching patients how to manage treatment-related side effects, but providing consistent and equitable information across visits and infusion locations can be difficult. Implementing a structured, patient-centered departure encounter checklist can help nurses deliver patients with targeted, timely, and regimen-specific information on treatment-related side effects on a regular basis [4].

Nurse-led medication monitoring provides an exceptional chance to reduce unnecessary treatment burdens. Important factors, such as patients' and professionals' time, additional paperwork, nurse education and training, and interprofessional communication, must be investigated. More research is needed to determine the therapeutic benefits and patient outcomes of nurse-led drug monitoring [5].

While epidemiological studies investigate the scope and complexity of adverse occurrences in health-care settings, the monitoring of prescribed pharmaceuticals and their side effects remains a source of worry. Nurse-led medication monitoring has been promoted as a way to reduce avoidable drug-related patient harm [5].

Prior to the physician's assessment, the medicine used by these patients was noted and, if necessary, adjusted. The adverse effects observed by the doctor were compared to those reported by the patients. No adverse effects were noted. There were only seven individuals who had both self-reported and physician-recognized adverse effects, and only four of these patients reported the same adverse impact that the physician had detected [6].

Conclusion

The side effects detected by the physician and those described by the patients differed significantly. Based on our findings, it appears that elderly persons tend to overlook harmful pharmacological effects and may regard them as an unavoidable part of normal ageing. As a result, even if older patients do not complain of any drug-related issues, physicians should inquire about potential side effects.

References

  1. Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000;356(9237):1255-9.
  2. Indexed at, Google Scholar, Cross Ref

  3. Hazell L, Shakir SA. Under-reporting of adverse drug reactions: A systematic review. Drug Saf. 2006;29(5):385-96.
  4. Indexed at, Google Scholar, Cross Ref

  5. Khalil H, Bell B, Chambers H, et al. Professional, structural and organisational interventions in primary care for reducing medication errors. Cochrane Database Syst Rev. 2017;10(10):CD003942.
  6. Indexed at, Google Scholar, Cross Ref

  7. Beaver CC, Magnan MA. Managing Chemotherapy Side Effects: Achieving Reliable and Equitable Outcomes. Clin J Oncol Nurs. 2016;20(6):589-591.
  8. Indexed at, Google Scholar, Cross Ref

  9. Gabe ME, Davies GA, Murphy F, et al. Adverse drug reactions: treatment burdens and nurse-led medication monitoring. J Nurs Manag. 2011;19(3):377-92.
  10. Indexed at, Google Scholar, Cross Ref

  11. Lampela P, Hartikainen S, Sulkava R, et al. Adverse drug effects in elderly people -- a disparity between clinical examination and adverse effects self-reported by the patient. Eur J Clin Pharmacol. 2007;63(5):509-15.
  12. Indexed at, Google Scholar, Cross Ref

Get the App